Alert archive / California / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 21, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Nov 15, 2015, 2:32 PM PST for El Dorado County, California. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 15, 2015, 2:32 PM PST (22:32 UTC)
- Expired
- Nov 15, 2015, 3:15 PM PST
- In force
- 43 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
County El Dorado County, CA
The radar
The Sacramento radar (KDAX), 86 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 15, 2:35 PM PST | HAIL 1 | Coloma, CA | QUARTER SIZE HAIL COVERING GROUND. |
| Nov 15, 3:23 PM PST | HAIL 0.5 | Lotus, CA | HAIL, QUARTER IN DEEP. SIZE OF SMALL MARBLES, 10-12 MIN DURATION. FREQUENT LIGHTNING KNOCKED OUT POWER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
605 WUUS56 KSTO 152232 SVRSTO CAC017-152315- /O.NEW.KSTO.SV.W.0021.151115T2232Z-151115T2315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 232 PM PST SUN NOV 15 2015 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN EL DORADO COUNTY IN NORTHERN CALIFORNIA... * UNTIL 315 PM PST * AT 232 PM PST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER COLOMA...OR NEAR PLACERVILLE...AND MOVING SOUTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE... PLACERVILLE...SMITHFLAT...CAMINO...LOTUS...COLOMA...POLLOCK PINES AND DIAMOND SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A SMALL INTERIOR ROOM. && LAT...LON 3880 12056 3857 12078 3881 12093 3884 12090 TIME...MOT...LOC 2232Z 300DEG 13KT 3879 12084 $$ EK
2 follow-up statements
997 WWUS56 KSTO 152248 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 248 PM PST SUN NOV 15 2015 CAC017-152315- /O.CON.KSTO.SV.W.0021.000000T0000Z-151115T2315Z/ EL DORADO CA- 248 PM PST SUN NOV 15 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM PST FOR SOUTHWESTERN EL DORADO COUNTY... AT 243 PM PST...MARSHALL GOLD DISCOVERY STATE PARK OFFICIALS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER PLACERVILLE...MOVING SOUTHEAST AT 15 MPH. IN ADDITION...HAIL WAS REPORTED TO COVER THE GROUND IN COLOMA WITH NICKEL TO QUARTER SIZE HAIL. LOCATIONS IMPACTED INCLUDE... PLACERVILLE...SMITHFLAT...CAMINO...LOTUS...COLOMA...POLLOCK PINES AND DIAMOND SPRINGS. PRECAUTIONARY/PREPAREDNESS ACTIONS... DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM. ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... SUCH AS A SMALL INTERIOR ROOM. && LAT...LON 3880 12056 3857 12078 3881 12093 3884 12090 TIME...MOT...LOC 2246Z 300DEG 13KT 3876 12078 $$ EK
403
WWUS56 KSTO 152306
SVSSTO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
306 PM PST SUN NOV 15 2015
CAC017-152316-
/O.EXP.KSTO.SV.W.0021.000000T0000Z-151115T2315Z/
EL DORADO CA-
306 PM PST SUN NOV 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN EL DORADO COUNTY
WILL EXPIRE AT 315 PM PST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND EXITED THE WARNED AREA. THEREFORE THE WARNING WILL BE ALLOWED TO
EXPIRE. HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3880 12056 3857 12078 3881 12093 3884 12090
TIME...MOT...LOC 2305Z 300DEG 13KT 3876 12078
$$
EKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 9:12 AM PST, 5 hours 20 minutes earlier.
Area forecast discussion, Nov 15, 9:12 AM PST, 5 hours 20 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 912 AM PST SUN NOV 15 2015 .SYNOPSIS... A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY BRINGING RAIN AND MOUNTAIN SNOW. LIGHT SHOWERS MAY CONTINUE ACROSS THE NORTHERN PORTIONS OF THE STATE INTO MIDWEEK WITH DRY CONDITIONS ELSEWHERE. && .Discussion... Heavier band of showers now moving out of the valley into the northern Sierra. Travel impacts likely to increase across the northern Sierra passes over the next few hours as snow levels lower and snow rates increase with steepening lapse rates noted on the forecast sounding for KBLU. Moderate to heavy snow forecast to continue into this evening. Precip will be more scattered over the valley through the remainder of the day into this evening, and a few thunderstorms with small hail will be possible, mainly from about Butte County southward. Forecast updates out with minor adjustments to ending of precip this evening. && .PREVIOUS DISCUSSION... Storm system has begun to move inland across Northern California this morning. As of this writing, most of the heavy precipitation has remained along the Northwest Coast, while the leading edge has started to cross the Coastal Range. Of note, there were a number of NCFR (Narrow Cold Frontal Rain) bands along the NW coast. This lends credence to the idea that precipitation across the Valley locations today may be short-lived but will likely come in a relatively high-intensity form. This high-intensity precipitation could also translate into high snowfall rates across the Sierra for a few hours today. Taking into consideration the possibility of high snowfall rates along with potential for high impact to Sunday mountain travel, we upgraded the advisory to a Winter Storm Warning today. Snow levels will start around 5000 ft and should lower slightly through the event. All told, 4-8 inches of snow are expected above 5000 ft, with 12 inches or locally greater possible along the highest peaks. Again, much of this snow is likely to accumulate within a 6-12 hour window. A slight chance of thunderstorms will be possible today, along and behind the cold front. Instability looks to be somewhat limited, and lift looks unimpressive with flow turning northwest, meaning any development should remain isolated. Best chance of thunderstorms will be along the northern and eastern Sacramento Valley, and adjacent Sierra foothills. Precipitation will shift eastward this afternoon and evening, winding down along the Sierra overnight. With clearing skies, overnight temperatures should again be cold across low-lying areas and the Valley. Patchy frost is likely. Locally breezy north winds will develop on Monday behind the front. Some light precipitation will be possible across the far northern portions of the state through midweek, though the rest of the forecast area will remain dry. Temperatures will gradually warm back up to near normal by midweek. Dang && .EXTENDED DISCUSSION (Thursday THROUGH Sunday) Weak ridging in place over the west coast on Thursday allowing just a slight threat of showers across northern Shasta county...otherwise extended forecast starts out dry with near normal temperatures. A slight northerly flow will keep minimum temperatures near normal as well. Little change is expected on Friday under continued flat upper ridging. Latest GFS and ECMWF in good agreement in bringing a weak trough across the northern portion of the state next Saturday. Therefore...have incorporated this fairly new scenario into forecast by hedging some showers into the northern zones and adjusting winds. Not ready to jump on board completely yet however as models have not had good run to run consistency. Latest model runs keep next Sunday dry under cool northerly flow. && .AVIATION... Lowering ceilings and visibility for TAF sites through the morning hours with a mix of MVFR/IFR in rain. Areas of IFR in Rain or Snow over mountains. Isolated thunderstorms over valley 18z today through 00Z Monday. Conditions improving from west to east 00z to 12z Monday. Increasing southwest winds with surface gusts to 20 knots over TAF sites and gusts to 50 knots over highest elevations. Winds turning northerly and decreasing slowly after 00z. && .STO Watches/Warnings/Advisories... Winter Storm Warning until 10 PM PST this evening for West Slope Northern Sierra Nevada-Western Plumas County/Lassen Park. &&
In the hours before
Special weather statement, Nov 15, 1:21 PM PST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
121 PM PST SUN NOV 15 2015
CAZ016-017-067-152215-
CENTRAL SACRAMENTO VALLEY CA-MOTHERLODE CA-
SOUTHERN SACRAMENTO VALLEY CA-
121 PM PST SUN NOV 15 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...YUBA...
SOUTHWESTERN NEVADA...NORTHWESTERN EL DORADO...NORTHEASTERN SUTTER
AND SOUTHEASTERN BUTTE COUNTIES UNTIL 215 PM PST...
AT 120 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND
THUNDERSTORMS FROM YUBA CITY TO NEAR BROWNS VALLEY...MOVING
SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE SHOWERS
AND THUNDERSTORMS. SMALL HAIL WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
ROSEVILLE...ROCKLIN...AUBURN...GRASS VALLEY...MARYSVILLE...YUBA
CITY...LINCOLN...LAKE OF THE PINES...LAKE WILDWOOD...LOOMIS...
COLFAX...DOBBINS...HAMMONTON...OREGON HOUSE...NEWCASTLE...ROUGH AND
READY...BEALE AFB...SMARTVILLE...LINDA AND FRENCHTOWN.
MOVE INDOORS IF THREATENING WEATHER APPROACHES.
LAT...LON 3890 12152 3922 12169 3944 12118 3907 12089
3873 12120
TIME...MOT...LOC 2119Z 240DEG 49KT 3928 12135Local storm report, Nov 15, 2:06 PM PST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
206 PM PST SUN NOV 15 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM HIGH SUST WINDS BIGGS 39.41N 121.71W
11/15/2015 E50 MPH BUTTE CA NEWSPAPER
REPORT OF TREES DOWN AND POSSIBLE POWER LINES DOWN. TREE
SIZE UNKNOWN.
&&
KSSpecial weather statement, Nov 15, 2:12 PM PST, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 212 PM PST SUN NOV 15 2015 CAZ016-017-019-067-069-152300- CENTRAL SACRAMENTO VALLEY CA-WEST SLOPE NORTHERN SIERRA NEVADA CA- MOTHERLODE CA-SOUTHERN SACRAMENTO VALLEY CA- NORTHERN SAN JOAQUIN VALLEY CA- 212 PM PST SUN NOV 15 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PLACER...SOUTHERN NEVADA...NORTH CENTRAL SAN JOAQUIN...WESTERN EL DORADO...SOUTHEASTERN SUTTER...AMADOR...NORTH CENTRAL CALAVERAS...SACRAMENTO AND NORTHEASTERN YOLO COUNTIES UNTIL 300 PM PST... AT 210 PM PST...DOPPLER RADAR WAS TRACKING A LINE OF SHOWERS AND A FEW THUNDERSTORMS ALONG A LINE EXTENDING FROM FORESTHILL TO KNIGHTS LANDING...AND MOVING SOUTHEAST AT 40 MPH. WINDS GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE ACROSS THE SACRAMENTO METRO AREA AS THIS LINE MOVES THROUGH. ISOLATED THUNDERSTORMS ARE ALSO DEVELOPING OUT AHEAD OF THIS LINE EAST OF AUBURN AND EAST OF RANCHO MURIETA. GUSTY WINDS AND SMALL HAIL ARE LIKELY NEAR THESE STORMS. LOCATIONS IMPACTED INCLUDE... SACRAMENTO...ELK GROVE...ROSEVILLE...CITRUS HEIGHTS...FOLSOM... ROCKLIN...GALT...AUBURN...PLACERVILLE...JACKSON...CARMICHAEL...FAIR OAKS...EL DORADO HILLS...CAMERON PARK...RANCHO CORDOVA...WEST SACRAMENTO...LINCOLN...LAKE OF THE PINES...IONE AND LOOMIS. MOVE INDOORS IF THREATENING WEATHER APPROACHES. LAT...LON 3835 12047 3818 12140 3880 12173 3917 12083 TIME...MOT...LOC 2208Z 329DEG 33KT 3903 12084 3881 12173
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 11:12 PM PST | Winter Storm Warning | STO | 22 hr | |
| Nov 15, 1:21 PM PST | Special Weather Statement | STO | Yuba | 54 min |
| Nov 15, 2:12 PM PST | Special Weather Statement | STO | Amador, Sacramento | 48 min |
Nearby
Severe Thunderstorm Warnings in California, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.